Mississippi, 2025

Tornadoes and Hail in Mississippi, March 15, 2025

March 15, 2025 · NWS LIX · 4 events in 3 counties and zones

A potent weather system impacted the local area, producing a rare EF-4 tornado. Only a few tornadoes that strong have developed in the local forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
8
Property damage
$10 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A potent weather system impacted the local area, producing a rare EF-4 tornado. Only a few tornadoes that strong have developed in the local forecast area. Just as impressive. an EF-3 tornado tracked barely a mile to the east of the EF-4 and only 45 minutes later. The environment needed for violent and long lived tornadoes, were in place right as a cold front approached from the west. Unfortunately, there were 4 fatalities with the tornadoes that did develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 15, 10:30 AM CST, 56 minutes earlier.

Area forecast discussion, Mar 15, 10:30 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1130 AM CDT Sat Mar 15 2025

...New UPDATE...

.UPDATE...
Issued at 1115 AM CDT Sat Mar 15 2025

PDS Tornado Watch 45 has been issued for all but the South Shore
and the MS coastal counties until 23Z today. Strong forcing with
the approach of a 100 kt midlevel jet is providing very strong
forcing across the CWA. Meanwhile, thermodynamics and shear are
very impressive with effective helicities exceeding 300 m2/s2...
effective STPs of 4-6 and MLCAPEs 2000-2500 J/kg. Convection will
continue to become better organized through the remainder of the
daylight hours as the entire area marches eastward. More discrete
cells will pose the greatest risk of tornadoes, some potentially
long-lived and strong. ANother PDS Tornado Watch will likely be
issued for the remainder of the CWA, mainly north of I-10/I-12 per
the latest SWOMCD from SPC.

Dry slotting on the back side of this system will produce a sharp
cutoff to the rain during the afternoon and early evening hours
for most of the CWA. The last of the convection should end by 02Z
this evening across the MS coast.

Expanded the Wind Advisory for the entire CWA given the falling
pressures and strengthening southerly gradient flow. Expect gusts
to 40-45 kt at times even across the Florida parishes and the MS
coast.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 300 AM CDT Sat Mar 15 2025

Negative tilt cyclone over Iowa will continue to move northeast
into Ontario later today. The next mid-level speed max will move
into Texas later this morning, then lift northeastward through the
lower Mississippi River Valley this afternoon and evening. Deep
moisture is already in place, as the midnight special sounding
showed a precipitable water value of 1.73 inches, CAPE values in
excess of 2000 J/KG, helicity values around 300 m2/s2 and 7-8C/KM
mid-level lapse rates. Convective temperatures on forecast soundings are
in the upper 70s. Considering that at 2 AM CDT, temperatures
remain in the lower and middle 70s, any breaks in the cloud cover
at all will allow us to reach the convective temperature.

So, the airmass will certainly support severe weather, just
waiting for the lifting mechanism. While the best lift will be
just north of our CWA, where SPC is carrying a High Risk, we
expect there to be enough organized lift with the trough nearing
the area to produce at least scattered to broken areal coverage
of convection to develop by mid-morning, continuing through the
afternoon hours. The first hints of that can already be seen with
storms developing over east Texas within Severe Thunderstorm Watch
43 that has recently been issued. Most of the area is under a
Moderate Risk, which is a fairly rare occurrence for our area. If
there's a failure mode, it might be that areas near the coast
remain stuck under an inversion, weakening low level instability,
keeping convection elevated. Probably will see watches for
portions of the area by mid to late morning, running through much
of the afternoon hours. Even in areas that don't see
thunderstorms, it's going to be pretty windy, especially near and
south of the Interstate 10 corridor, where a Wind Advisory will be
in effect during the late morning and afternoon hours. The
advisory may need to be expanded slightly northward later this
morning. Additionally, the strong winds will bring tide levels
about a foot above normal to the Mississippi coast, where a
Coastal Flood Advisory will be in effect through this evening.

The passage of the trough and surface front late this afternoon
and evening will end any threat of precipitation, with much drier
air moving into the area on Sunday. Dew points that are around 70
degrees this morning are expected to be in the 30s and 40s Sunday
afternoon. A 15 to 20 mph wind on Sunday will make it feel cooler
than the 60s to mid 70s that are forecast for high temperatures.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 300 AM CDT Sat Mar 15 2025

With much drier air in place Sunday night, it's not much of a
surprise that low temperatures will be considerably cooler by
sunrise Monday with portions of the northern half of the area
potentially seeing temperatures at sunrise in the upper 30s, and
only a bit warmer than that Tuesday morning, before the center of
the surface high moves to the east of the area. However, the dry
air in place should allow daytime temperatures to rebound into the
lower to mid 70s, which is actually a couple degrees above
normal.

The next upper trough will move from the Southern Plains Wednesday
morning to eastern Canada by Thursday morning. A cold front will
move across the area Wednesday night, but any moisture return will
be very weak. Any precipitation will likely just be isolated rain
showers, as dew points probably won't get much past 60 degrees.
That will bring another brief period of cooler temperatures for
Thursday and Thursday night, before temperatures warm above normal
for next weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1232 AM CDT Sat Mar 15 2025

MVFR to IFR ceilings across all terminals at forecast issuance
time. Could see ceilings lower a bit more, but don't expect
extremely low conditions developing. Any organized TSRA convection
looks like it will mainly occur during the daytime hours, but
won't rule out isolated storms entirely at KBTR and KMCB prior to
sunrise. Any daytime convection will have the potential to become
severe across pretty much all terminals with the main threat
ending from west to east by late afternoon or early evening with
VFR conditions expected in the wake of the convection. Even
without TSRA, winds will be an issue on east-west runway
configurations at most fields with sustained southerly winds
exceeding 20 knots and gusts above 30 knots through much of the
daytime hours.

&&

.MARINE...
Issued at 300 AM CDT Sat Mar 15 2025

No plans to change marine headlines at this time. While there may
be a few gale force gusts over the tidal lakes and Mississippi
Sound, the larger threat will be over the open waters. With the
passage of the trough and front, conditions should improve
somewhat by the overnight hours. We may still need Small Craft
Exercise Caution headlines, or extended advisories for some or
most waters Sunday into Monday. Additional advisories may be
necessary at mid-week next week with the following system.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  51  69  39 /  90  10   0   0
BTR  82  52  72  42 /  80   0   0   0
ASD  80  56  75  40 /  80  10   0   0
MSY  80  57  72  50 /  80   0   0   0
GPT  75  56  72  44 /  80  40   0   0
PQL  79  57  77  40 /  80  60   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 PM CDT this evening for LAZ034>037-039-
     046>048-056>060-064>071-076>090.

GM...Small Craft Advisory until 7 AM CDT Sunday for GMZ530-532-534.

     Gale Warning until 7 PM CDT this evening for GMZ536-538-550-552-
     555-557-570-572-575-577.

     Small Craft Advisory from 7 PM this evening to 7 AM CDT Sunday
     for GMZ536-538-550-552-555-557-570-572-575-577.

MS...Wind Advisory until 7 PM CDT this evening for MSZ068>071-077-
     083>088.

     Coastal Flood Advisory until 1 AM CDT Sunday for MSZ086>088.

GM...Small Craft Advisory until 7 AM CDT Sunday for GMZ532-534.

     Gale Warning until 7 PM CDT this evening for GMZ538-550-552-555-
     557-570-572-575-577.

     Small Craft Advisory from 7 PM this evening to 7 AM CDT Sunday
     for GMZ538-550-552-555-557-570-572-575-577.

&&

SHORT TERM...RW
LONG TERM....RW
AVIATION...RW
MARINE...RW
UPDATE...MB

In the hours before

Special weather statement, Mar 15, 10:00 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1100 AM CDT Sat Mar 15 2025

LAZ036-037-046>048-071-083>086-151700-
Iberville LA-Northern Livingston LA-St. Helena LA-
Southern Livingston LA-Northern Tangipahoa LA-East Feliciana LA-
Western Ascension LA-West Baton Rouge LA-East Baton Rouge LA-
Eastern Ascension LA-
1100 AM CDT Sat Mar 15 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN
ASCENSION, SOUTHEASTERN WEST BATON ROUGE, ST. HELENA, LIVINGSTON,
EAST FELICIANA, SOUTHEASTERN IBERVILLE, NORTHWESTERN TANGIPAHOA AND
EAST BATON ROUGE PARISHES THROUGH NOON CDT
...

At 1059 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clinton to near Gardere. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westminster, Plaquemine, Greensburg, French Settlement, Brusly,
Tangipahoa, Watson, Darlington, Norwood, Pride, Baker, Bayou Sorrel,
Shenandoah, Greenwell Spring, Easleyville, Montpelier, Old Jefferson,
Baton Rouge, Merrydale, and Zachary.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 148 and 176.
 Interstate 12 between mile markers 1 and 30.
 Interstate 55 in Louisiana between mile markers 49 and 66.
 Interstate 110 in Louisiana between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CDT for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3100 9112 3100 9044 3033 9068 3008 9137
      3010 9139 3010 9143
TIME...MOT...LOC 1559Z 225DEG 41KT 3087 9093 3036 9120

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Schlotz

The radar

The Hammond radar (KHDC), 53 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 hail. Local standard time, as filed.

Tornado, Pike

When
March 15, 11:26 AM CST to 11:37 AM CST
Where
Pike County, 2.07 mi S of Gladhurst to 1.2 mi E of Dykes Crossing
Rating
EF2
Path length
10.05 mi
Path width
1,250 yd
Continued into
Walthall, Ms (LIX)
Reported by
NWS Storm Survey
Coordinates
31.000, -90.380

This tornado entered Pike County from Tangipahoa Parish near McNabb Creek Road. In general, it grew is width and strength during its entire track across the county. This was first observed near Pumping Station Road, evident by a growing number of damaged trees and a new tornado debris signature on KHDC radar imagery as the tornado progressed northeast into Progress, MS. It quickly grew in size from 150 yards to over a half mile wide and strength up to EF-2 as it moved southeast of Dykes Crossing, MS. By this point, the tornado was throwing debris over 20,000 feet into the air and was rotating violently on KHDC radar imagery. The roofs of multiple homes were uplifted and several mobile homes were destroyed. As the tornado was exiting Pike County and entering Watlhal County, high resolution satellite imagery showed near 100% treefall near the center of the tornado.

Tornado, Walthall

When
March 15, 11:37 AM CST to 12:02 PM CST
Where
Walthall County, 4.67 mi S of Kioto to 2.16 mi NNE of Darbun
Rating
EF4
Path length
19.33 mi
Path width
1,400 yd
Continued into
Marion, Ms (JAN)
Deaths
3 direct, 0 indirect
Injuries
0 direct, 8 indirect
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
31.103, -90.260

A tornado entering Walthal County from Pike County, already over a half a mile wide, was still strengthening. Pockets of EF3 damaged occurred all along the path as it continued through Walthall County. West of Tylertown on the north side of Mississippi Highway 98, a well built, well anchored home, was swept from the foundation, leaving debris in a pile and thrown behind the home. This home was determined to have 170 MPH EF4 damage. It is likely the tornado was at EF4 strength at other parts on the track but with only manufactured homes in rural areas impacted, this house is currently the only EF4 damage in Walthall County. The EF3 damage throughout the county was all demolished single or double wide manufactured home with the debris swept away. Widespread snapped and uprooted trees were noted on ground surveys and via drone and satellite. 3 fatalities were noted with this tornado. The ground survey team learned about 10 injuries. Satellite and drone imagery analysis was used to help in estimating the path width to be 0.8 miles or around 1400 yards. After being on the ground for 45 minutes already, the tornado crossed county lines into northwest Marion County, MS which is under the responsibility of the NWS Jackson weather forecast office.|The tornado would continue for an additional 30 miles producing more EF-3 and EF-4 damage up through Carson, MS before finally dissipating southwest of Williamsburg, MS. In total, the tornado was on the ground for 82 minutes and carved out a 67.7-mile-long damage path from near Kentwood, LA all the way through Carson, MS.

Tornado, Walthall

When
March 15, 12:24 PM CST to 12:43 PM CST
Where
Walthall County, 2.47 mi WNW of Lexie to 0.91 mi NE of Darbun
Rating
EF3
Path length
17.44 mi
Path width
880 yd
Continued into
Marion, Ms (JAN)
Deaths
1 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
31.090, -90.220

At 1:24 pm, approximately 45 minutes after a violent EF-4 tornado had passed through the nearby area, yet another tornado would develop in Walthall County, MS near Claude Smith Road. Patchy tree damage was identified on high resolution satellite imagery away from the road over largely inaccessible and uninhabited areas. The tornado gathered strength quickly, just like its predecessor, and began producing an increasingly large and destructive path as it crossed MS Hwy 48 near J. W. Lee Road. The tornado then crossed US Hwy 98 only 2 miles east of where the EF-4 tornado crossed 45 minutes earlier. Video recordings showed a large wedge tornado. The tornado continued to intensify from EF-2 to EF-3 strength as it crossed MS Hwy 583 producing widespread tree damage as well as severe damage to nearby structures. As the tornado crossed Union Church Road, exterior walls of a home were collapsed and complete destruction of a manufactured home occurred. EF-2 to EF-3 tornado damage continued to be identified along the path northeast through rural Walthall County. This included several more completely destroyed and lofted manufactured homes as well significant tree damage. The tornado damage path was at its widest at around a half-mile at this point, and was less than one mile east of the prior EF-4 track that had just occurred 45 minutes earlier. In its wake, one fatality was reported as well as other injuries that were unconfirmed or minor. The tornado continued to produce moderate to significant damage through Darbun before exiting Walthal county and entering Marion County, MS in the Jackson NWS office's area.

Satellite, drone, and ground survey analysis identified multiple locations along the damage path with a maximum width of approximately 0.5 mile (880 yards). Imagery review is now complete, and no further updates to this report are anticipated unless new data emerges. The maximum width will remain listed as 0.5 mile.

The Tylertown Darbun EF-3 tornado, with estimated peak winds of 140 mph, remained on the ground for approximately 30 minutes and produced a 25.8-mile-long damage path. At its widest point, the tornado reached half a mile in width. The total number of injuries remains unknown, though one fatality has been confirmed.

Hail, Jackson

When
March 15, 5:55 PM CST
Where
Jackson County, 4.51 mi NNW of Wade
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.710, -88.600

A post on social media showed one inch hail near Lucedale.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Walthall2025-03-157MaleMobile/Trailer HomeDirect
Tornado, Walthall2025-03-1542MaleMobile/Trailer HomeDirect
Tornado, Walthall2025-03-1534FemaleMobile/Trailer HomeDirect
Tornado, Walthall2025-03-1590MaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyThe tornado archive for Mississippi, 2025Warnings in Mississippi, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248679, 1248688, 1256707, 1256173.